What causes allergic post nasal discharge?

default
Posted on Wed, 18 Mar 2015 in Ear, Nose and Throat Problems
Question: 24 y.o. male, healthy, non smoker, recreational etoh, recurrent laryngitis. Feb-april 2014 2 rounds augmentin and prednisone. summer 2014 augmentin for the same. nov 2014 laryngoscope-heavy mucous, ulcer-doxy 100mg 10 days, repeated for 10 more days upon re-exam as ulcer was cleared. laryngitis returns after couple days off antibiotics, christmas 10days bactrim, repeated for 14 days in XXXXXXX 2015. returned after 5 days off bactrim, scoped again culture and sensitivity done, +staph (not MRSA), now taking doxy 100mg bid. for 14 days.

Hx in high school had bout of laryngitis after illness, got better, college was cultured staph in throat during illness, cleared, another time in college got laryngitis for 6-8wks, 2 rounds augmentin, pred, prevacid-cleared. This current year long episode started with illness from christmas 2013 and last fall with another illness that got everything started again, has intermittently been on PPI. Gastro doc took look at larynx with photos I provided and said that kind of irritation is not caused by reflux. allergy testing was positive for trees (its winter), low for mold., sinus ct - clear. I understand staph exists in throat, but why is my larynx continuing to become infected with thick mucous infected with staph and the only voice improvement i get is when I'm on antibiotics. No fevers, otherwise feel ok, compete in cross fit and triathlons. Could my tonsils be contributing to this reinfection or not clearing infection completely?
Job-project engineer on construction site
doctor
Answered by Dr. Krunal Karade 1 hour later
Brief Answer:
You are having allergic post nasal discharge result in chronic laryngitis .

Detailed Answer:
Hi,
Thanks for the query.

I have read your query , reviewed your medications and understand your concern.

As per your clinical history it appears that you are most probably having allergic post nasal discharge resulting into chronic laryngitis .

Due to allergy mucous become thick which promotes staph infections from throat to decent into larynx .

Your tonsils also contributing to this reinfection .

If I were your treating Doctor for this case , I would advice you
Saline nasal rinse or spray thrice daily ,
Antiseptic chlorhexidine Mouth Wash twice daily &
Combination Steroid nasal spray with antihistamine 2 puff each nostril twice daily. You need to continue steroid nasal spray for long period till allergy subsides .

Your work also increasing allergy . You can use preventive mask .

You can discuss this with your treating doctor.

You will get relief .

Hope this information helpful to you .If you have any further questions I will be happy to help.

Regards.






Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Krunal Karade 2 hours later
My allergy testing was not very significant, I rate a 2 for mold, and higher for trees. I relocated into an old building a little over a year ago( XXXXXXX 2014), its a garden apartment (below ground) and dont believe it well ventilated. My problems started within a month of moving there on top of the upper resp illness that sparked it all. Would you guess its something in my apartment that is aggravating an allergy? What would be the most likely indoor allergen you suspect could be causing my problem? I live in upper part of Illinois.
doctor
Answered by Dr. Krunal Karade 10 hours later
Brief Answer:
Yes , your apartment & new environment conditions is aggravating allergy .

Detailed Answer:
Hi,
Thanks for the follow up query.

Yes , your apartment & new environment conditions is aggravating allergy .

Indoor allergen like dust mites, cockroaches, molds, pets ,etc .
Outdoor allergens like new pollen's & dust in surrounding environment.

Our body requires time to get adapted to new environment conditions, till then you need to use Combination Steroid nasal spray with antihistamine to reduce the allergy .

Regards.
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
Answered by
Dr.
Dr. Krunal Karade

ENT Specialist

Practicing since :2009

Answered : 1000 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Medical Topics ,  

Recent questions on  Post nasal discharge

doctor1 MD

My daughter (5.6 years) had an adenotonsillectomy done in January this year...Since then she is complaining of headaches , these were off and on...

doctor1 MD

Suffering from sinus congestion, headache & pain in ear area for last 5 days, sinus problems uncommon for me and taking a variety of over the...

doctor1 MD

everthing smells like rubber

doctor1 MD

hi sir im a medico and i wud like to know , how shud we proceed to treat a case of RHINITIS MEDICAMENTOSA ,the pt comes with the symtom of blocked...

doctor1 MD

Hi my daughter had a sinusitis 2 month ago she had cough due to post nasal discharge not severe she took anti biotic and she was fine, now she has...

Get personalised answers from verified doctor in minutes across 80+ specialties

178 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2